Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 8, NWS Melbourne, FL

March 15, 2022Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 15, 2022, 6:53 PM EDT for Lake County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2022, 6:53 PM EDT (22:53 UTC)
Expired
Mar 15, 2022, 7:45 PM EDT
In force
52 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Lake County, FL

The radar

The Tampa radar (KTBW), 128 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2022-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2022-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WUUS52 KMLB 152253
SVRMLB
FLC069-152345-
/O.NEW.KMLB.SV.W.0008.220315T2253Z-220315T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
653 PM EDT Tue Mar 15 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lake County in east central Florida...

* Until 745 PM EDT.

* At 653 PM EDT, a severe thunderstorm was located 11 miles northeast
  of Dade City, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Leesburg, Tavares, Groveland, Mascotte and Howey-In-the-hills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2879 8195 2891 8184 2878 8165 2878 8166
      2861 8166 2843 8195
TIME...MOT...LOC 2253Z 231DEG 21KT 2845 8204 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy
1 follow-up statement
804 
WWUS52 KMLB 152316
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
716 PM EDT Tue Mar 15 2022

FLC069-152345-
/O.CON.KMLB.SV.W.0008.000000T0000Z-220315T2345Z/
Lake FL-
716 PM EDT Tue Mar 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHWESTERN LAKE COUNTY...

At 715 PM EDT, a severe thunderstorm was located 7 miles southwest of
Mascotte, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Groveland, Mascotte, Howey-In-the-hills, Ferndale and Clermont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2870 8187 2876 8180 2860 8168 2843 8195
      2864 8195
TIME...MOT...LOC 2315Z 231DEG 19KT 2850 8197 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 4:02 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 15, 4:02 PM EDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
402 PM EDT Tue Mar 15 2022

.DISCUSSION...

...Strong to Potentially Severe Storms Possible Tonight and Again
Wednesday Afternoon...

A cut-off mid level low is slowly progressing eastward across the
lower MS Valley. An assocd sfc low is also tracking east across
souther MS/AL. Strong mid and upper divergence ahead of this
system is supporting deep convection over the Gulf of Mexico
which will continue to track east toward FL. Showers will continue
to push onshore the Space and Treasure coasts into early eve.

Tonight...Forcing aloft and assocd deep convection will overspread
EC FL this eve into the overnight. A warm front will develop over
south FL this evening and lift northward across central FL just
as this forcing and convective complex reaches us. The primary
threat will be strong, possibly damaging wind gusts in bowing line
segments moving toward the E/NE. And there may be a tornado or
two where low level helicities are maximized near the warm front.
This is esp true for individual storms that can form ahead of the
main convective cluster. It is possible a Watch will be issued
this evening across much of EC FL. Convection should push offshore
into the Atlc well before sunrise.

Wed...Will start the day in the warm sector with a cool front
advancing across the eastern Gulf of Mexico. Moisture will remain
over the area with PWATs around 1.5" combined with mid level
temps cooling to -13C producing steep mid level lapse rates.
Coordinated with SPC to expand the MRGL risk southward due to
possibility of storm enhancement from the sea breeze boundary. A
SE sea breeze along the coast will increase the low level shear as
incoming storms interact with the boundary late in the day. In
addition to strong wind gusts, there will be a threat for hail due
to the colder temps aloft. Max temps will reach near 80 north and
mid 80s south. The cool front is forecast to push storms offshore
the coast during the early evening.

Thursday...Dry air filters in behind the cold front as mostly dry
conditions are forecast for Thursday. The only exception being
along the central and southern Treasure Coast, where the remnant
tail end of the frontal boundary could set off isolated to
scattered showers, and a few lightning storms, in the afternoon.
Afternoon temps will reach the low to mid 80s, with warmest temps
around Lake Okeechobee.

Friday-Monday...(Modified Previous Discussion) A pair of short wave
troughs cross the MS Valley and eastern CONUS through Sunday, with
the base of the deeper second trough brushing north FL as it crosses
the deep south on Sunday. A weak surface pre-frontal trough/moisture
band associated with the lead system sweep across northern/central
FL on Friday afternoon-evening. The trailing cold front slows as it
crosses the panhandle and north FL on Saturday to Saturday night,
before sagging sagging across central FL on Sunday. Scattered
showers/isolated storms forecast each afternoon Friday through
Sunday. The front is forecast to slow and stall near or across south
FL on Monday.

Afternoon highs Fri-Sat range from low to mid 80s north to upper 80s
south. Morning lows in the 60s Friday night and upper 50s far north
and low 60s elsewhere for Saturday night. For Sunday and Monday,
afternoon highs will be in the upper 70s to low 80s, with morning
lows in the low 60s for all but the far north.

&&

.AVIATION...
Isolated to scattered showers will push onshore the coast from the
Atlc through 00Z then conditions will deteriorate as cluster of
storms over the Gulf pushes across the terminals mainly between
02Z-08Z. Have added convective wind gusts to MCO/SFB/DAB in the
TEMPO group with potential for wind gusts to exceed 35 knots.
Another round of TSRA expected to develop Wed aftn over the
interior and push east across the terminals during the latter
aftn/early eve. Strong wind gusts will again be possible.

&&

.MARINE...
Tonight/Wed...Poor boating conditions continue especially southern
and offshore waters as East winds 15 knots with some higher
gusts keeping seas 4 to 6 FT. Winds will veer E/SE to S tonight
as a warm front lifts north across the waters and the pressure
gradient will ease allowing winds to decrease 10-15 knots. Showers
over the adjacent Atlc waters thru this eve then fast moving
rain/storms expected to push offshore overnight with a threat for
strong wind gusts in excess of 34 knots. There will be a lull Wed
morning and early aftn then additional storms should develop over
the peninsula ahead of an advancing cold front and push offshore
during the mid to late aftn and early eve. There will again be
a threat for strong wind gusts with these storms as well as hail.
Winds south 10-15 knots and seas 3-5 FT.

Thursday...Dry air behind the cold front will keep conditions
clear north of Sebastian Inlet on Thursday. However, scattered
afternoon showers and lightning storms will develop along the
Treasure Coast and adjacent Atlantic waters where the tail end of
the frontal boundary remains. SW/W winds 10-15 knots in the
morning become SE in the afternoon behind the sea breeze. Seas
2-4.

Friday-Sunday...Increasing southerly winds Friday ahead of a fast
moving surface trough, which will be accompanied by another round
of showers and storms. Another cool front will slow as it
approaches the Volusia Waters late Saturday night. Seas 2-4 feet
Friday and Saturday, building to 3-5 feet Saturday night and
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  64  80  59  80 /  90  70  30   0
MCO  67  82  63  84 /  80  70  20  10
MLB  67  82  64  81 /  70  70  30  10
VRB  67  84  63  83 /  60  70  30  20
LEE  65  79  60  80 /  90  70  10   0
SFB  65  81  61  83 /  80  70  20   0
ORL  67  82  63  84 /  80  70  20  10
FPR  67  84  63  83 /  60  70  30  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM...Kelly
LONG TERM....Rodriguez
Hazardous weather outlook, Mar 15, 6:40 PM EDT, 13 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
640 PM EDT Tue Mar 15 2022

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-161000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
640 PM EDT Tue Mar 15 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms are forecast early this
evening as moisture increases ahead of a warm front approaching
front the south. The chance for storms will increase further into
mid to late evening and overnight as the front lifts northward
across east central Florida, and a pre-frontal band of storms moves
quickly northeast to east at 30 to 35 mph across the Florida
peninsula from the Gulf of Mexico.

A few storms should become strong to marginally severe later this
evening into the overnight, primarily between 9 PM and 4 AM. The
primary threats will be damaging wind gusts up to 60 mph, hail,
frequent lightning, and torrential rain. Conditions will be
favorable for a tornado or two as well. Make sure you have multiple
ways of receiving weather alerts tonight.

.RIP CURRENT IMPACT...
A Moderate risk of dangerous rip currents continues at the central
Florida Atlantic beaches. Never enter the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Thunderstorm wind gusts of 35 to 45 knots will be possible this
evening and overnight as storms cross area lakes, the Intracoastal
Waterway, and near shore Atlantic.

.WIND AND SEA IMPACT...
Boaters should Exercise Caution over all the Atlantic offshore
waters from 20 to 60 nautical miles for choppy seas up to 6 feet and
east-southeast winds 15 to 20 knots.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Scattered to numerous showers and embedded lightning storms are
expected to develop Wednesday afternoon. Some of these storms will
be capable of producing damaging wind gusts up to 60 mph and large
hail in addition to heavy rain and frequent cloud to ground
lightning strikes. Some stronger storms are possible again on Friday
and possibly Saturday as well.

A Moderate risk of dangerous rip currents is expected to continue
this week.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed
tonight.

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 7:35 PM EDTTornado WarningMLBLake25 min
Mar 15, 7:55 PM EDTTornado WarningMLBLake, Orange35 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.